Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

Incidence with Levalbuterol and Spiriva

Hi everyone,
I am currently in a flare and I just started back up on Spiriva respimat. I use Flovent Hfa and Levalbuterol. The other day I used my nebulizer with the Levalbuterol first and then 2 hours later I used my Spiriva. When I used the Spiriva I immediately started coughing and I felt like I couldn’t breathe. Eventually it passed. So the next day I used the Spiriva first and then I waited a couple of hours then used Levalbuterol with no issues. I have a call out to my Dr. but it’s Friday and everybody closes up early. So I thought I would pass this by all of you to see why this happened, or if any of you have experienced this. I thought of just using just my nebulizer and stop the Spiriva for awhile but I wanted to wait to see what you all think. Thanks again.

  1. Hi again , and thanks for your post and sharing your concerns. You may be aware we cannot provide medical advice or diagnostics over the internet (for your own safety), but your concerns certainly warrant a reply.
    From what you've shared with us, it would seem it may be the Spiriva that caused the 'coughing jag'. It seems apparent since you did say you 'immediately started coughing' and felt like you 'couldn't breathe'. It would be prudent to think what you did about Spiriva being the 'trigger' in this case. This may be further supported by the fact that you 'just started back up on Spiriva...'.
    Having said all this, I also think it wise that the Spiriva be stopped now until you can speak directly with your doctor. This would be the most practical approach, especially since your breathing seems to have returned to normal using Flovent and Levalbuterol. Should the breathing become compromised again (with the weekend upon us), then your approach may have to be re-evaluated.
    Remember, rose, it is not our 'opinion' that counts here - it is your own personal evaluation of how you feel and how your breathing is. I would also suggest you continue to try to reach out for your doctor (in spite of it being the weekend). Many physicians can be reached after hours for their regular patients.
    What do you think?
    Leon L (author/moderator asthma.net)

    1. Thank you Leon, for the wise words . I did speak to my Drs. Nurse. She said that Spiriva does that. I guess it’s called a bronchospasm .That if I really don’t need it then just use the Levalbuterol every 4-6 hours and Flovent . And when I go back for my follow up to let the Dr. Know. So I’ve been better today because am on steroids now so hopefully I won’t need to use it again. Thank you again !

      1. Hi again, rose, and thank YOU for responding and providing us with this update. As mentioned - it just seemed (based on what you shared), that the symptoms you described was related to the Spiriva. I am glad the nurse was able to confirm that for you. Without the Spiriva, I would expect the current medication regimen (Levalbuterol and Flovent), will keep your symptoms under better control.
        Please do check back and keep us apprised of your progress.
        Good luck!
        Leon L (author/moderator asthma.net)

    Please read our rules before posting.